Since one in 20 hospital admissions results from an allergic drug reaction, yours could easily be one of them. Recognizing the symptoms of drug allergy and taking prompt action could help you to avoid serious complications. Allergic reactions to drugs occur when the drug or its “breakdown” product combine with a body protein and “turn on” the immune system (cells and organs your body uses to fight illness).
According to the book Immunologic Diseases (1:413, Little Brown & Co.), allergic reactions can be immediate — occurring within minutes of taking the drug; or they may be delayed — occurring up to several days after you finish your course of drug therapy. Fever, lymph node swelling, joint pain, asthma, runny nose, hives, or (most common) rashes may all indicate drug allergy. Sensitivity to sunlight may also be caused by your body’s altered response to a drug.
If you suspect that you’re allergic to something that your doctor has prescribed, stop taking it immediately, and call him for instructions. Severe symptoms may be treated with other drugs, but most will disappear after you stop taking the medicine. If you are allergic to any drug, be sure not to take it again, because those who initially have a mild reaction may have a much more profound (even fatal) one the next time.